Wednesday, July 8, 2009

Old Men II

This is part two of a two-part case; see the previous case for related information.

After you make the diagnosis, you start the patient on various medications but he is still symptomatic. You then refer to urology who decides to do a surgical intervention. He is scheduled for a standard transurethral resection of the prostate. In the PACU, the patient is noted to be confused, disoriented, twitching, and hypotensive. Standard labs are sent and the sodium comes back 95 mEq/L. The osmolal gap is 40 mosm/kg.

The image above shows the tiny bits of removed prostate.

Challenge: What happened?

Image shown under fair use.

3 comments:

Stephanie said...

the fluid that they instill into the bladder is hypertonic, which draws fluid away from plasma and causes sudden hyponatremia. the trick is to restore the sodium at the same rate that it was lost (quickly) or allow the patient to re-equilibrate (i forget which).

Alex said...

2/2 bladder irrigation?

Craig Chen said...

haha - yes, pretty close, it is definitely related to the bladder irrigation solution.
-

Old Men II

This is "TURP syndrome" causing severe hyponatremia after transurethral resection. TURPs are often done with large volumes (20-30L) of flush solutions with glycine, sorbitol, or mannitol. This fluid can be absorbed into the circulation by leaking into the retroperitoneal space through the perforated prostatic capsule (slow) or via direct entry into the prostatic veins (rapid). Absorption of this irrigation solution leads to acute severe hyponatremia and an osmolal gap.

Sources: UpToDate; cit.ucsf.edu.